Diabetes causes a raised level of glucose (sugar) in the bloodstream. However when there is an imbalance between diabetes medication, food eaten and physical activity, some people with diabetes experience hypoglycaemia (a ‘hypo’) or low blood glucose (<4mmol/L).
Hypoglycaemia symptoms can range from mild to very serious and can include:
· Dizziness, lack of concentration, change in behaviour or mood, headache, hunger
· Weakness or shaking
· If untreated, confusion, drowsiness, unconsciousness and seizures can follow.
When on certain diabetes medications hypoglycaemia may be triggered by:
· A delayed or missed meal or snack
· Insufficient carbohydrate eaten
· Physical activity which is unplanned or more vigorous than usual
· Drinking alcohol without carbohydrate
· An excessive dose of diabetes medication
Sometimes hypos are not recognised, especially if symptoms are mild or occur during sleep. Some people with long-standing diabetes have no early warning symptoms when their glucose level drops.
Treatment of hypos
If you suspect a hypo, test your blood glucose level if you can. Then take some quick-acting carbohydrate, such as ½ can of soft drink (not ‘diet’) or 6-7 jellybeans. Follow this with some long-acting carbohydrate such as a sandwich or a piece of fruit.
A hormone called glucagon can be given by injection by another person if you are unconscious or unable to treat yourself.
Always tell your GP if you think you may have experienced a hypo, even a mild case. You may need a review of your diabetes management, which could include a search for the reasons for the hypos, a change in the dose of your diabetes medication or a change of medication to one less likely to cause hypos.
Speak to your GP for more information or visit www.diabetesaustralia.com.au